Virginia, 2024

Hail and Damaging Winds in Virginia, September 21, 2024

September 21, 2024 · NWS RNK · 20 events in 5 counties and zones

A cold front advanced eastward from the Great Lakes into the area, and provided a lifting mechanism for convective development during the afternoon and evening hours of September 21. Despite only modest instability and limited shear, though with additional support from an upper level jet streak, multicellular and lines of storms were still able to develop, mainly along the Blue Ridge before…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front advanced eastward from the Great Lakes into the area, and provided a lifting mechanism for convective development during the afternoon and evening hours of September 21. Despite only modest instability and limited shear, though with additional support from an upper level jet streak, multicellular and lines of storms were still able to develop, mainly along the Blue Ridge before tracking east. Some of these storms were severe across the Piedmont and Foothills of Virginia, with many reports of wind damage in this region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 21, 1:30 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Sep 21, 1:30 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
230 PM EDT Sat Sep 21 2024

.SYNOPSIS...
A frontal system will move through the region through tonight.
Showers and storms will be possible but should diminish after
dark. Sunday looks pleasant with some clouds lingering over the
east and high pressure building in. A cold front will gradually
approach during the next work week, resulting in a higher
chance of showers and thunderstorms that will persist into next
weekend.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 140 PM EDT Saturday...

Key Messages:

1) A few strong to severe storms possible over S. Shenandoah Valley,
parts of the central/northern Blue Ridge, and the VA/NC piedmont
this afternoon and evening. Main concerns are localized damaging
winds and urban flooding.

2) Other areas may see showers/storms but likely not anything
strong. Heavy rain/isolated flooding still possible.

3) Fog and stratus possible overnight; stratus may linger over
the east through noon tomorrow under high pressure wedge.

The region remains in between broad upper level troughing over
the NE states and ridging centered over TX. At the surface, a
frontal system was approaching from the west. Farther north over
the eastern Great Lakes, the system was in the process of
occluding. IR imagery shows plenty of dry air aloft, with weak
mid level capping in place. This capping will continue to erode,
especially over the southern Shenandoah Valley and piedmont
areas by this afternoon.

PW values were around 1.2" this morning at KRNK, and will
increase  to about 1.4" or so through this afternoon in the
Shenandoah Valley, parts of the central/northern Blue Ridge, and
the piedmont ahead of the frontal system. Southerly winds will
increase convergence along the terrain, so convection will also
form along the Blue Ridge before drifting south. An upper level
left front jet streak and passing short wave energy will also
help support convection areawide. Instability and shear amounts
will be low to moderate over our area, but better to the NE and
E. We should still have enough ingredients to support a few
strong to isolated severe storms, again mainly over the S.
Shenandoah Valley, parts of the central/northern Blue Ridge and
the piedmont. Most of the activity will be multicell
clusters/lines and should be sub-severe, but may still contain
heavy rain. These main ideas are supported by SPC's Day 1
Outlook, SREF ensembles, machine learning and CAMs.

The main concerns for the above mentioned areas will be isolated
damaging downdraft winds, as well as moderate to heavy rain
leading to isolated urban, small stream, and possibly flash
flooding.

Overnight we will be in the warm sector briefly before a
backdoor front moves through, allowing PW values to drop to
0.7 inches or less over the mountains by morning. This will
support moderate radiational cooling where skies clear, leading
to temperatures in the 50s to low 60s. Stratus will develop/move
over the foothills and also the eastern piedmont in association
with the passage of the backdoor front. Models are indicating
this stratus will hang around our eastern counties for much of
the day. Where skies clear overnight, and especially where it
rains, expect localized dense fog.

For Sunday, the upper level energy will be lacking for much of
the area, but there will be a stripe of PVA crossing over the
piedmont. At the surface, much drier air and high pressure
wedging in from the NE will likely smother most convection that
tries to form, but a stray shower will be possible later in the
day. Otherwise, expect mostly to partly sunny skies (outside of
where the stratus lingers) with highs in the upper 70s to mid
80s.

Confidence in the near term is moderate.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
... As of 200 PM EDT Saturday...

Key Messages:

1: Monday should see the return of showers and storms, and
continuing into Tuesday

After a dry Sunday under some ridging and northeasterly flow, an
approaching front out of the plains will turn our flow back to the
south/southwest. With a stationary/warm front in the vicinity,
showers are likely to form on Monday afternoon, with the highest
probability in the mountains west of the Blue Ridge. Some of these
showers could produce lightning, but there is a low probability that
these storms will grow in strength such that they grow in strength
to become severe and potentially cause wind damage.

Tuesday the cold front will continue its march to the east, while
the warm front slowly lifts north in response to the approaching
attendant low associated with the cold front. Tuesday will see even
higher chances of showers and storms, with even more widespread
coverage in the entirety of the CWA. Temperatures will nudge a bit
cooler in this timeframe due to the increased cloud cover and rain
showers. Highs will remain in the mid to low 70s, and overnight dip
into the low 60s/upper 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 230 PM EDT Saturday...

Key Messages:

1) High uncertainty remains in the long term period.

2) Chance of rain lingers through much of the week.

Quite a bit of variance among guidance this morning for the
period beyond Wednesday. This does not lead to much confidence
in the long term forecast, however ensemble guidance continues
to paint a rather stagnant pattern featuring daily chance of
rain and perhaps thunderstorms through mid to late week.

With rain potential and cloud cover, temperatures remain
slightly on the cooler side, generally in the 70s during the day
and 50s/60s overnight.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 150 PM EDT Saturday...

Showers and thunderstorms will affect the Southern Shenandoah
Valley and parts of the Blue Ridge during early to mid
afternoon, and much of the piedmont during the evening. Storms
will be capable of damaging winds, large hail and heavy
downpours limiting visibility locally to less than 1SM. Outside
of convection, VFR conditions are expected into late Saturday
night, when patchy fog will redevelop. For LYH and DAN, low
stratus looks more likely and will linger into Sunday.

EXTENDED AVIATION OUTLOOK...

Isolated to widely scattered showers and thunderstorms are
expected again Sunday afternoon/evening. Otherwise, VFR during
the day then areas of MVFR/IFR fog and stratus at night.

Daily chance of showers, thunderstorms, and lingering sub-VFR
conditions continue Monday through at least midweek as a slow-
moving cold front approaches from the west.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...NF/SH
NEAR TERM...SH
SHORT TERM...VFJ
LONG TERM...BMG
AVIATION...NF/SH
Hazardous weather outlook, Sep 21, 12:45 PM EST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
145 PM EDT Sat Sep 21 2024

VAZ018>020-022>024-033>035-044>047-058-059-WVZ507-221745-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-
Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Eastern Greenbrier-
145 PM EDT Sat Sep 21 2024

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk for Severe Thunderstorms through this
evening. A few storms may be capable of producing damaging winds,
large hail and heavy downpours that may result in minor flooding
issues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001>006-018>020-VAZ007-009>017-032-043-WVZ042>044-508-221745-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Patrick-Henry-Mercer-Summers-Monroe-Western Greenbrier-
145 PM EDT Sat Sep 21 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 21, 2:00 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
300 PM EDT Sat Sep 21 2024

VAZ019-020-024-211930-
Bath VA-Rockbridge VA-Alleghany VA-
300 PM EDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ALLEGHANY...NORTHWESTERN ROCKBRIDGE AND BATH COUNTIES IN
WEST CENTRAL VIRGINIA THROUGH 330 PM EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm over
Callison, or near Hot Springs, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Millboro...
Warm Springs...
Hot Springs...
Nimrod Hall...
Lake Moomaw...
Douthat State Park...
and Ingalls Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3784 7952 3787 7997 3801 8000 3803 7998
      3817 7960
TIME...MOT...LOC 1900Z 261DEG 24KT 3797 7990

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SH
Special weather statement, Sep 21, 2:17 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
317 PM EDT Sat Sep 21 2024

NCZ019-211945-
Wilkes NC-
317 PM EDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL WILKES COUNTY THROUGH 345 PM EDT...

At 317 PM EDT, Doppler radar was tracking a strong thunderstorm over
Halls Mills, or near Mc Grady. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hays...
Mulberry...
Halls Mills...
Wilkes County Airport...
and Fairplains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3619 8120 3631 8123 3635 8117 3620 8105
TIME...MOT...LOC 1917Z 288DEG 3KT 3629 8118

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SH
Special weather statement, Sep 21, 3:30 PM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
430 PM EDT Sat Sep 21 2024

NCZ020-212100-
Yadkin NC-
430 PM EDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT
EASTERN YADKIN COUNTY THROUGH 500 PM EDT...

At 430 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nebo, or over Boonville, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Yadkinville...
Boonville...
East Bend...
Nebo...
Huntsville...
Shacktown...
and Enon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3619 8077 3627 8071 3627 8068 3625 8065
      3627 8064 3628 8063 3629 8063 3627 8060
      3628 8058 3627 8054 3626 8053 3626 8046
      3622 8043 3621 8045 3614 8044 3612 8046
      3611 8050 3609 8051 3605 8050 3605 8053
TIME...MOT...LOC 2030Z 298DEG 21KT 3623 8067

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SH
Special weather statement, Sep 21, 3:53 PM EST, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
453 PM EDT Sat Sep 21 2024

VAZ035-046-047-212130-
Buckingham VA-Amherst VA-Appomattox VA-
453 PM EDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN APPOMATTOX...WEST CENTRAL BUCKINGHAM AND EASTERN AMHERST
COUNTIES THROUGH 530 PM EDT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lowesville, or 9 miles north of Clifford, moving south at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Amherst...
Bent Creek...
Clifford...
Riverville...
New Glasgow...
Lowesville...
and Tower Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3753 7868 3743 7905 3779 7919 3781 7914
      3778 7911 3779 7909 3778 7907 3772 7907
      3770 7899 3754 7890 3754 7882 3757 7881
      3759 7883 3761 7881 3763 7882 3764 7879
      3764 7875
TIME...MOT...LOC 2053Z 338DEG 27KT 3779 7900

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SH
Special weather statement, Sep 21, 4:11 PM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
511 PM EDT Sat Sep 21 2024

VAZ033-044-212145-
Franklin VA-Pittsylvania VA-
511 PM EDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN PITTSYLVANIA AND NORTHEASTERN FRANKLIN COUNTIES THROUGH
545 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Western Smith Mountain Lake, or 8 miles northwest of Penhook, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Penhook...
Western Smith Mountain Lake...
Union Hall...
North Shore...
Southern Smith Mountain Lake...
Ajax...
and Westlake Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3706 7982 3714 7976 3707 7961 3705 7959
      3705 7960 3704 7960 3703 7956 3704 7956
      3701 7949 3688 7963
TIME...MOT...LOC 2110Z 308DEG 22KT 3707 7975

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SH

The radar

The Roanoke radar (KFCX), 133 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Amherst

When
September 21, 4:27 PM EST
Where
Amherst County, 0.69 mi N of New Glasgow
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
37.640, -78.980

Multiple trees were downed by thunderstorm winds along Highway 29.

Hail, Amherst

When
September 21, 4:35 PM EST
Where
Amherst County, 2.12 mi NNE of New Glasgow
Measured
1.75 in hail
Reported by
Public
Coordinates
37.657, -78.962

Golf ball sized hail was reported at a business on Geddes Mountain Road.

Thunderstorm Wind, Amherst

When
September 21, 4:50 PM EST
Where
Amherst County, 3.45 mi N of Riverville
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
37.570, -78.920

Multiple trees were downed by thunderstorm winds along the eastbound side of Highway 60.

Thunderstorm Wind, Appomattox

When
September 21, 5:00 PM EST
Where
Appomattox County, 3.8 mi WSW of Bent Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.508, -78.893

Thunderstorm winds downed a tree at the intersection of James River Road and Guest House Road, which landed in the roadway.

Thunderstorm Wind, Appomattox

When
September 21, 5:45 PM EST to 5:46 PM EST
Where
Appomattox County, 0.55 mi W of Appomattox
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.350, -78.840

Power lines were blown down by thunderstorm winds near the intersection of Church Street and Sunnydale, and on Morningside Drive.

Hail, Campbell

When
September 21, 5:56 PM EST
Where
Campbell County, 1.79 mi ESE of Lynchburg Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.320, -79.170

Thunderstorm Wind, Campbell

When
September 21, 6:00 PM EST
Where
Campbell County, 1.27 mi E of Rustburg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.281, -79.077

Thunderstorm winds downed power lines and poles on Village Highway.

Thunderstorm Wind, Campbell

When
September 21, 6:09 PM EST
Where
Campbell County, 0.29 mi SE of Rustburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.278, -79.096

A tree was downed by thunderstorm winds near Gold Dust Trail and Village Highway, and landed across the roadway.

Thunderstorm Wind, Campbell

When
September 21, 6:43 PM EST
Where
Campbell County, 0.55 mi W of Naruna
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.120, -79.010

A tree was downed by thunderstorm winds on the northbound lane of Brookneal Highway.

Thunderstorm Wind, Campbell

When
September 21, 6:46 PM EST
Where
Campbell County, 2.35 mi SSW of Naruna
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.090, -79.020

Thunderstorm winds downed a large tree at the intersection of Collins Ferry Road and Whipping Creek Road.

Thunderstorm Wind, Charlotte

When
September 21, 7:00 PM EST
Where
Charlotte County, 0.24 mi NW of Aspenwall
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.022, -78.823

A tree was downed by thunderstorm winds near the intersection of Francisco Road and Aspen Wall Road.

Thunderstorm Wind, Charlotte

When
September 21, 7:00 PM EST
Where
Charlotte County, 2.31 mi WSW of Phenix
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.070, -78.790

A tree was downed by thunderstorm winds at the intersection of Patrick Henry and State Route 617.

Thunderstorm Wind, Halifax

When
September 21, 7:36 PM EST to 7:40 PM EST
Where
Halifax County, Clover
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.830, -78.730

Two trees were downed by thunderstorm winds at the intersection of South Main Street and Clover Road. Another tree was downed by thunderstorm winds at the intersection of Mosely Ferry Road and James D Hagood Highway.

Thunderstorm Wind, Halifax

When
September 21, 7:52 PM EST
Where
Halifax County, 2.76 mi S of Clover
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.790, -78.730

A tree was downed by thunderstorm winds at the intersection of Green Level and Piney Creed Roads.

Thunderstorm Wind, Campbell

When
September 21, 8:11 PM EST
Where
Campbell County, 2.19 mi SSE of Hat Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.093, -78.899

A tree was downed by thunderstorm winds at the intersection of Sugar Hill Road and Ball Park Road, and partially blocked the roadway.

Thunderstorm Wind, Campbell

When
September 21, 8:11 PM EST
Where
Campbell County, 2.35 mi SSE of Hat Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.090, -78.900

A tree was downed by thunderstorm winds at the intersection of Sugar Hill Road and Ball Park Road, and partially blocked the roadway.

Thunderstorm Wind, Halifax

When
September 21, 8:45 PM EST
Where
Halifax County, 4.31 mi NE of Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.960, -78.760

Thunderstorm winds downed one tree along the 4100 block of Cove Road, near the intersection with Britton Field Lane.

Thunderstorm Wind, Halifax

When
September 21, 9:24 PM EST
Where
Halifax County, 2.37 mi W of Clover
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.828, -78.773

Thunderstorm winds downed a tree on Mill Road.

Thunderstorm Wind, Halifax

When
September 21, 9:32 PM EST to 9:36 PM EST
Where
Halifax County, 0.67 mi NW of Scottsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
36.758, -78.788

Thunderstorm winds downed multiple trees along Scottsburg Road, and at least one tree on Green Level Road.

Thunderstorm Wind, Halifax

When
September 21, 9:37 PM EST
Where
Halifax County, 2.81 mi NE of Scottsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.773, -78.738

Thunderstorm winds downed a tree on Green Level Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211116, 1211113, 1211115, 1211117, 1211120, 1211114, 1211119, 1211118, 1211122, 1211121, 1211123, 1211124, 1211125, 1211126, 1211127, 1211128, 1211129, 1211132, 1211130, 1211131.